A Death May Be Related to Vaccines
New York Times; A23
McNeil Jr., Donald G.
The Pentagon reports that the death of an Army reservist earlier this year may be linked to vaccinations. A month before her death in April, Specialist Rachel Lacy received shots against rubella, smallpox, mumps, anthrax, measles, hepatitis B, and typhoid fever. Col. John D. Grabenstein of the Army surgeon general's office notes that receiving several shots at once is considered safe and not uncommon and that Lacy had no skin conditions or immune system issues that would have excluded her from receiving the smallpox vaccine. Grabenstein says that Lacy died of "a complicated illness, diagnosed as 'like lupus,'" and he adds that vaccination policies for the military will not be changed. According to the Army, two civilian medical panels reviewed Lacy's case and they agreed that her death was "probably" or "possibly" an adverse reaction to vaccines.